Medline ® Abstract for Reference 225
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
The aggravating factors of hyperammonemia related to 5-fluorouracil infusion--a report of two cases.
Kikuta S, Asakage T, Nakao K, Sugasawa M, Kubota A
Auris Nasus Larynx. 2008;35(2):295. Epub 2007 Sep 10.
Hyperammonemia or hyperammonemic leukoencephalopathy sometimes occurs as an adverse event after 5-fluorouracil (5-FU) chemotherapy. The actual mechanism responsible for hyperammonemia by 5-FU administration is not known. Patient 1, a 48-year-old woman with cervical esophageal squamous cell carcinoma (SCC) presented with transient hyperammonemic leukoencephalopathy after undergoing combined chemotherapy (750mg/body/day of 5-FU for 5 days+100mg/body/day of cisplatin). Patient 2, a 58-year-old man with oropharyngeal and lower esophageal SCCs presented with hyperammonemia without leukoencephalopathy while undergoing combined chemotherapy (1200mg/body/day of 5-FU for 5 days+120mg/body/day of cisplatin). The neural symptoms of both patients improved after the termination of 5-FU administration and the early administration of fluid replacement. Ammonia can accumulate in the body when catabolism is insufficient because of an impairment in the urea cycle. The excess production of ammonium from 5-FU catabolites in addition to aggravating factors, e.g., renal dysfunction, constipation and body weight loss, may explain the transient hyperammonemia seen in the present two cases. The incidence of hyperammonemia by 5-FU administration will be one of the adverse events to need care in future and may be decreased by being aware of thepresence of renal dysfunction, taking measures to prevent constipation, and nutritional management.
Department of Otolaryngology, Faculty of Medicine, University of Tokyo,7-3-1 Hongo, Bunkyo-ku, Tokyo 113-8655, Japan. firstname.lastname@example.org